MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C0513
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/26/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the embolization coil was detached from the pusher assembly, had offset coil winds and gaps, and the stretch resistant wire (sr wire) was fractured on the proximal end.Conclusions: evaluation of the returned device revealed the embolization coil was detached from the pusher assembly, had offset coil winds and gaps, and the stretch resistant wire (sr wire) was fractured on the proximal end.Fracture of the sr wire typically occurs due to forceful retraction of the pc400 against resistance, and will cause the embolization coil to detach.Since the pc400 was reportedly removed from the procedure with no mention of detachment, this damage was likely incidental to the reported issue.Offset coil winds and gaps typically occur due to forceful advancement of the pc400 against resistance.Since none of the other pc400 components and devices from the procedure were returned for evaluation, the root cause of the reported resistance could not be determined.The pc400 pusher assembly and introducer sheath and the non-penumbra microcatheter were not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal iliac artery (iia) using penumbra coils 400 (pc400¿s).During the procedure, the physician placed three pc400¿s and four non-penumbra coils in the target vessel using a non-penumbra microcatheter.While attempting to advance a new pc400 through the microcatheter, the physician experienced resistance half way through the microcatheter and the pc400 would not advance further.Therefore, the physician removed the microcatheter containing the pc400.The procedure was completed using a new microcatheter and five additional pc400¿s.There was no report of an adverse effect.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7306729
Report Number3005168196-2018-00440
Device Sequence Number19203364
Product Code HCG
UDI-Device Identifier00814548010861
UDI-Public00814548010861
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/08/2025
Device Catalogue Number4004C0513
Device Lot NumberF75487
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/21/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/01/2018
Initial Report FDA Received Date03/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age77 YR